Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 67, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 29, 2014, 3:38 PM CDT for Ashland County, Price County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2014, 3:38 PM CDT (20:38 UTC)
- Expired
- Jul 29, 2014, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:49 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 29, 2:49 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 249 PM CDT TUE JUL 29 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 248 PM CDT TUE JUL 29 2014 SHOWERS AND STORMS CONTINUED TO DEVELOP AND MOVE THROUGH PORTIONS OF NORTHEAST MINNESOTA AND NORTHERN WISCONSIN THIS AFTERNOON. AN ISOLATED SEVERE THREAT OVER NORTHWEST WISCONSIN AND FAR EASTERN MINNESOTA WILL CONTINUE INTO EARLY EVENING AS MLCAPE VALUES HAVE RISEN TO AROUND 500J/KG OVER OUR EASTERN MINNESOTA ZONES AND ACROSS NORTHERN WISCONSIN. 30-40KT OF 0-6KM SHEAR WAS ALSO OCCURRING. THE UPPER LOW OVER SOUTHERN HUDSON BAY WILL ONLY MOVE SLIGHTLY SOUTH OVER THE NEXT 30 HOURS. THE SHOWERS/STORMS THIS AFTERNOON WILL DISSIPATE AND END LATER THIS EVENING WITH LOSS OF HEATING. CLOUDS WILL DIMINISH AS WELL TONIGHT AND WINDS WILL BECOME LIGHT IN MANY LOCATIONS. WE ADDED SOME PATCHY FOG TO PORTIONS OF THE NORTHLAND LATE TONIGHT. LOWS TONIGHT WILL RANGE FROM THE UPPER FORTIES TO LOWER FIFTIES. NORTHERLY FLOW ALOFT WILL CONTINUE WEDNESDAY AND 500MB TEMPS ARE FORECAST TO RISE A BIT. WE INCREASED POPS WEDNESDAY AFTERNOON AND HAVE A MENTION OF A SHOWER/STORM EAST OF A LINE FROM INTERNATIONAL FALLS TO PINE CITY WEDNESDAY AFTERNOON. THE BEST CHANCE WILL BE OVER OUR FAR EASTERN ZONES CLOSER TO THE COLDER TEMPS ALOFT. HIGHS WILL REACH THE MID TO UPPER SEVENTIES. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 248 PM CDT TUE JUL 29 2014 LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT THE CUT OFF LOW OVER EASTERN ONTARIO/JAMES BAY...REMAINS NEARLY STATIONARY THROUGH AT LEAST THURSDAY. THE PERSISTENT CYCLONIC FLOW AND COOL TEMPS ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON SHOWERS/ISOLD TSTM AGAIN THURSDAY. LONG RANGE MODELS SUGGEST THE LOW FINALLY BEGINS TO FILL AND VERY SLOWLY PUSH EAST FRIDAY...WITH A BRIEF PERIOD OF RIDGING STAY/SAT NIGHT. HAVE LOWERED OVERNIGHT TEMPS THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AS DRIER DEW POINTS/OVERNIGHT CLEARING/LIGHT WINDS ALLOW FOR RADIATIONAL COOLING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1230 PM CDT TUE JUL 29 2014 VFR CEILINGS WILL PREVAIL THROUGH THE TAF PERIOD. THE UNSTABLE NORTHWEST FLOW WILL TRIGGER SCT SHOWERS AND A FEW THUNDERSTORMS THROUGH THE EVENING. THE MAIN THREAT FOR THE SHOWERS AND STORMS WILL BE ALONG AND EAST OF A LINE FROM KCDD...TO KHIB...KDLH..AND SOUTH ALONG THE INTERSTATE 35 CORRIDOR. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG THIS EVENING...MAINLY OVER NORTHERN WISCONSIN. DUE TO THE UNCERTAINTY IN COVERAGE AND TIMING...HAVE CONTINUED TO HANDLE WITH VCSH AND WILL NEED TO AMEND AS ANY TSTMS DEVELOP. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 78 53 79 / 40 20 10 20 INL 50 77 49 79 / 30 20 10 10 BRD 54 79 54 82 / 10 10 0 20 HYR 50 78 49 81 / 40 30 10 30 ASX 49 76 50 74 / 40 30 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE LONG TERM...GRANING AVIATION...GRANING
Hazardous weather outlook, Jul 29, 2:56 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 256 PM CDT TUE JUL 29 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302000- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 256 PM CDT TUE JUL 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF THE NORTHLAND THROUGH THE EVENING. SOME OF THE STORMS WILL BECOME STRONG AND CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON...AND AGAIN THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-302000- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 256 PM CDT TUE JUL 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE FOUND ACROSS WESTERN LAKE SUPERIOR THROUGH THE EVENING. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON...AND AGAIN FRIDAY. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 29, 2:47 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 247 PM CDT TUE JUL 29 2014 WIZ003-004-292030- ASHLAND-IRON- 247 PM CDT TUE JUL 29 2014 ...STRONG STORM APPROACHING COPPER FALLS STATE PARK.... AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASHLAND...MOVING SOUTH AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MARENGO BY 305 PM... HIGH BRIDGE BY 315 PM... COPPER FALLS STATE PARK BY 320 PM... MELLEN BY 325 PM... SEEK SHELTER UNTIL THIS STORM HAS PASSED. LAT...LON 4633 9043 4628 9084 4657 9093 4661 9075 GRANING
Local storm report, Jul 29, 2:50 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST ASHLAND 46.58N 90.87W
07/29/2014 M48.00 MPH ASHLAND WI ASOS
&&
WLSpecial weather statement, Jul 29, 2:58 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
258 PM CDT TUE JUL 29 2014
MNZ012-019-020-037-292045-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
258 PM CDT TUE JUL 29 2014
...STRONG STORM NEAR BRIMSON...
AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BRIMSON...MOVING SOUTH AT 30
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
THOMAS LAKE NEAR BRIMSON BY 305 PM...
HIGHLAND LAKE BY 310 PM...
CASTLE DANGER AND GOOSEBERRY FALLS STATE PARK BY 320 PM...
TWO HARBORS BY 330 PM...
LARSMONT AND KNIFE RIVER BY 335 PM...
SEEK SHELTER UNTIL THIS STORM HAS PASSED.
LAT...LON 4717 9140 4712 9147 4708 9156 4701 9165
4700 9169 4691 9181 4690 9185 4691 9186
4739 9191 4742 9164
GRANINGSpecial weather statement, Jul 29, 3:03 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
303 PM CDT TUE JUL 29 2014
WIZ009-292100-
PRICE-
303 PM CDT TUE JUL 29 2014
...STRONG STORM TRACKING OVER EASTERN PRICE COUNTY...
AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF MUSSER LAKE...MOVING SOUTHEAST
AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 40 MPH...LIGHTNING...AND HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
PHILLIPS BY 310 PM...
PRENTICE BY 340 PM...
BRANTWOOD BY 345 PM...
OGEMA BY 355 PM...
SPIRIT BY 400 PM...
SEEK SHELTER UNTIL THIS STORM HAS PASSED.
LAT...LON 4577 9043 4587 9021 4574 9003 4537 9004
4537 9031
GRANINGLocal storm report, Jul 29, 3:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 7 SE BRIMSON 47.21N 91.76W
07/29/2014 M1.00 INCH LAKE MN TRAINED SPOTTER
GUSTY WINDS
&&
WLSpecial weather statement, Jul 29, 3:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT TUE JUL 29 2014
WIZ002-292045-
BAYFIELD-
320 PM CDT TUE JUL 29 2014
...STRONG STORM APPROACHING PORT WING...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF PORT WING...MOVING SOUTHEAST
AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL...WIND
GUSTS AROUND 35 MPH...LIGHTNING...AND HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
PORT WING BY 330 PM...
SEEK SHELTER UNTIL THIS STORM HAS PASSED.
LAT...LON 4677 9155 4678 9149 4677 9145 4680 9141
4680 9138 4683 9134 4668 9114 4658 9147
GRANINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:57 PM CDT | Special Weather Statement | DLH | 48 min | |
| Jul 29, 1:01 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jul 29, 2:58 PM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Jul 29, 3:06 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 30 min |
| Jul 29, 3:48 PM CDT | Special Marine Warning | DLH | 42 min | |
| Jul 29, 3:52 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 38 min |
| Jul 29, 4:20 PM CDT | Special Marine Warning | DLH | 40 min | |
| Jul 29, 4:24 PM CDT | Special Weather Statement | DLH | Cook | 66 min |
| Jul 29, 4:29 PM CDT | Special Weather Statement | DLH | 46 min | |
| Jul 29, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 20 min |
| Jul 29, 4:52 PM CDT | Special Marine Warning | DLH | 53 min | |
| Jul 29, 4:56 PM CDT | Special Weather Statement | DLH | Lake | 19 min |
| Jul 29, 5:13 PM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Jul 29, 5:59 PM CDT | Special Weather Statement | DLH | Lake | 46 min |
| Jul 29, 6:03 PM CDT | Special Weather Statement | DLH | Koochiching | 42 min |
| Jul 29, 6:45 PM CDT | Special Weather Statement | DLH | 30 min | |
| Jul 29, 6:52 PM CDT | Special Weather Statement | DLH | Saint Louis | 38 min |
| Jul 28, 8:14 PM CDT | Special Weather Statement | DLH | Bayfield | 46 min |
| Jul 28, 11:39 PM CDT | Special Weather Statement | DLH | Iron | 51 min |
| Jul 29, 1:14 PM CDT | Special Weather Statement | DLH | Bayfield | 46 min |
| Jul 29, 1:54 PM CDT | Special Weather Statement | DLH | Iron | 36 min |
| Jul 29, 2:33 PM CDT | Special Weather Statement | DLH | Ashland | 12 min |
| Jul 29, 2:35 PM CDT | Special Weather Statement | DLH | Price | 25 min |
| Jul 29, 2:47 PM CDT | Special Weather Statement | DLH | Ashland | 43 min |
| Jul 29, 3:03 PM CDT | Special Weather Statement | DLH | Price | 57 min |
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 36 min |
| Jul 29, 3:20 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 29, 3:22 PM CDT | Severe Thunderstorm Warning | DLH | Price | 22 min |
| Jul 29, 3:43 PM CDT | Special Weather Statement | DLH | Bayfield | 17 min |
| Jul 29, 3:50 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 29, 4:05 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 29, 4:33 PM CDT | Special Weather Statement | DLH | Sawyer | 42 min |
| Jul 29, 5:22 PM CDT | Special Weather Statement | DLH | Sawyer | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.